News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Sharp chest pain on right side - 18 year old female


 Sunfox - Thu Nov 06, 2008 2:03 pm

Age: 18
Weight: 165
Height: 5'9"
History: Skin cancer (Mother)
Hay fever (Father)
Current Medications: Loestrin 24e (1 pill a day, not sure about dosage)

I've been having sharp chest pains off and on for over a year now. They're fairly infrequent, maybe once or twice a month, but I'm concerned. I read the instructions for my birth control, which I've been on for almost a year, and it says that sharp chest pain is a symptom of worry as it can mean a blood clot in the lungs.

The pain is specifically something like a bad chest stitch, but I'm not exercising when I get them. I'm unable to expand my lungs, the pain is so bad, the episodes last for about 10 minutes at a time, and I have to keep myself breathing to ease more and more air into my lungs until they're normal again. Last night especially, I was woken up with how intense the pain was, and I felt like my right shoulder had the same thing my lung had. Also, it's always the same lung.

I know clots are dangerous. I live an active lifestyle, going to college full time, working, and running my sister various places; however, I don't have any serious exercise habits - I walk my dog every day, I stretch in the mornings and do small ab and inner thigh workouts.

I'd like to know what this is in case I need to go see a doctor immediately. My boyfriend's mother died of a clot to her heart, and I'm terrified the same will happen to me.
 John Kenyon, CNA - Sat Nov 22, 2008 12:36 am

User avatar Hi there -

What you describe sounds a lot like pleuritic pain, which means an irritation of the pleura, the lining between the lungs and the chest wall. This can be extremely painful, often radiates to the shoulder, and can occur on either side (right-sided chest pain is rarely cardiac related but certainly can involve a lung). There is a certain, discrete risk of pulmonary embolism that comes with use of birth control pills, so your concern is not unreasonable. What I wonder at is the fact that this pain has been going on, off and on, for over a year. While it's not out of the question that you could have (or have had) a pulmonary embolism (PE), it seems fairly unlikely, simply because once the clot has reached a lung, the progress to severe distress is usually fairly rapid and certainly would have forced you to the ER in less than a few days' time, tops. However, since by using Loestrin you do actually assume a certain minor risk factor for PE, it might be wise to find out just what's causing the pleuritic pain. Usually (but not always) a PE is preceded by a clot in a deep leg vein, which causes symptoms of its own, most often severe enough to bring attention to it before the clot has a chance to break loose and make its way to a lung or elsewhere. If you've had any sort of similar experience prior to any of this chest pain then there's a somewhat greater chance you may have had a DVT, but as active as you are it seems extremely unlikely, unless, of course, you have a rare clotting factor disorder.

I think the smart starting place would be to simply be to a) see if the chest pain responds to a simple anti-inflammatory pain medication like Advil or Aleve. If it does, then it's probably a chest wall issue and not at all serious. If that doesn't do the trick, then plan b) should be to be seen by an MD, who can assess your symptoms and perhaps do a few simple tests to determine if you have some chronic pleuritic inflammation and rule out any signs of a possible PE (which, again, is still very unlikely). This would be mostly for the purpose of putting your mind at ease about the possibility, but would have the side benefit of having covered the base and of course if there were, by some remote chance, an old clot (which by now would have calcified) you could at least know about it for future reference and prevention of any such future incidents.

While I seriously doubt the exam would show up even an old clot, you're having pain which is never any fun, and if the over-the-counter pain medication doesn't help, then it would be worthwhile to be seen if only to find a way to get rid of the pain once and for all.

I hope this is helpful to you. Please follow up with us as necessary.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here